Wyoming, 2015

Flash Flooding in Wyoming, May 15, 2015

May 15, 2015 · NWS RIW · 3 events in 3 counties and zones

Moisture and instability ahead of an upper level low allowed for afternoon thunderstorms to develop across portions of central and northern Wyoming. Many of the storms were moving south to north within the counter-clockwise rotation of the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Moisture and instability ahead of an upper level low allowed for afternoon thunderstorms to develop across portions of central and northern Wyoming. Many of the storms were moving south to north within the counter-clockwise rotation of the low. Heavy rain, small hail, and funnel clouds were all observed in the Wind River and Big Horn basins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 15, 10:33 AM MST, 39 minutes earlier.

Area forecast discussion, May 15, 10:33 AM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1133 AM MDT FRI MAY 15 2015

.SHORT TERM...FRIDAY THROUGH SUNDAY NIGHT

QUITE AN ACTIVE DAY YESTERDAY AS THUNDERSTORMS DEVELOPED NEAR THE
WIND RIVER RANGE AND TRACKED NORTHEASTWARD AND BLOSSOMED INTO A
COMPLEX OF THUNDERSTORMS THAT PRODUCED HAIL AS WELL AS SOME HEAVY
RAIN IN SPOTS. A FEW SPOTS IN THE BIG HORN RANGE PICKED UP AROUND 2
INCHES OF RAIN LAST EVENING. EVEN LATE AT NIGHT...SHOWERS ARE
ONGOING WITH SOME THUNDER IN THE EAST AS A LOW LEVEL JET MOVES UP IN
EASTERN WYOMING. ANOTHER WAVE OF MOISTURE IS CROSSING THE AREA AS I
WRITE THIS BUT SHOULD BE ENDING BY MORNING.

EXPECT ANOTHER WET DAY TODAY AS THE SLOW MOVING UPPER LEVEL LOW
CROSSES THE GREAT BASIN. SOME LEE CYCLOGENESIS WILL DEVELOP ACROSS
COLORADO TODAY AND THEN MOVE NORTH-NORTHEASTWARD INTO THE WESTERN
HIGH PLAINS. YET ANOTHER SHORTWAVE WILL LIFT ACROSS THE AREA AND
BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. THE DIFFERENCE
THIS TIME IS IT MAY BE AN EARLIER SHOW AS BOTH THE NAM AND GFS SHOW
A DRY SLOT WORKING ACROSS MUCH OF THE AREA THIS EVENING AND ACROSS
MOST OF THE AREA BY LATE TONIGHT. THE EXCEPTION WILL BE NORTHWESTERN
WYOMING WHERE SOME MOISTURE WILL WRAP AROUND INTO THAT AREA. A
LITTLE TRICKY TODAY WITH SOME THINGS. ONE IS INSTABILITY AS A LOT OF
THE AREA MAY START CLOUDY. MODELS DO SHOW DECENT CAPE VALUES
HOWEVER...ESPECIALLY ACROSS NORTHERN WYOMING. ANOTHER IS FOR MAYBE
LOCALIZED FLOODING. AREAS NEAR THE BIG HORN RANGE AS WELL AS
JOHNSON COUNTY SAW A LOT OF RAIN YESTERDAY. PRECIPITABLE WATER
VALUES ARE DECENT..APPROACHING AN INCH...SO HEAVY RAIN IS A
POSSIBILITY. HOWEVER...THE MODELS HAVE NOT BEEN DOING A GOOD JOB
PICKING OUT THE AREAS OF THE BEST THUNDERSTORMS. SO WE KEPT THINGS
GENERIC ONCE AGAIN WITH THE HIGHEST POPS IN THE NORTH AND EAST.

AS FOR SATURDAY...MUCH OF THE AREA WILL START IN THE DRY SLOT SO IT
LOOKS LIKE A DRY START TO THE DAY. AGAIN...THE EXCEPTION WILL BE IN
THE NORTHWEST. THE NAM EVEN HINTS THAT THE SOUTHEASTERN HALF OF THE
AREA WILL BE LARGELY DRY. AS A RESULT...WE RAISED TEMPERATURES EAST
OF THE DIVIDE A FEW MORE DEGREES. HOWEVER...COLDER AIR WILL BEGIN TO
WRAP INTO NORTHWESTERN WYOMING AS A COLD FRONT MOVES IN LATER IN THE
DAY. THE MODELS SHOW 700 MILLIBAR TEMPERATURES FALLING TO MINUS 2 TO
MINUS 3 WHICH COULD LOWER SNOW LEVELS TO AROUND 7500 FEET BY THE END
OF THE DAY. THE COLD FRONT THEN SWEEPS ACROSS THE AREA SATURDAY
NIGHT AND USHERS IN COLDER TEMPERATURES FOR MANY AREAS. AS FOR THE
DREADED S WORD...SNOW...THE NAM IS COOLER WITH 700 MILLIBAR
TEMPERATURES FALLING TO MINUS 5 IN THE NORTHWEST AND AROUND MINUS 3
IN EAST OF THE DIVIDE. THIS WOULD PUT THE LEVELS AROUND 7000 FEET
EAST OF THE DIVIDE SO LOOK FOR MAINLY RAIN FOR THE LOWER ELEVATIONS
ALTHOUGH SEVERAL INCHES OF SNOW ARE POSSIBLE FOR THE HIGHER
ELEVATIONS. THERE IS STILL SOME DISAGREEMENT ON THE PLACEMENT OF THE
BEST QPF SO WE DID NOT MAKE A LOT OF CHANGES. EXPECT A GUSTY NORTH
TO NORTHWEST WIND TO DEVELOP FOLLOWING THE FRONTAL PASSAGE WITH
STRONG WINDS POSSIBLE IN AREAS FAVORED WITH STRONG NORTHWEST COLD
ADVECTION...LIKE THE BUFFALO AREA.

BY SUNDAY...IT LOOKS COOL AND UNSETTLED. AGAIN...SOME DIFFERENCES IN
THE MODELS WITH THE GFS HANGING MORE MOISTURE BACK WHILE THE NAM
DRIES THINGS OUT. AGAIN...WITH THE DETAILS STILL MUDDY...WE MADE FEW
CHANGES. BUT IT DOES LOOK LIKE A 3C'S KIND OF DAY...CLOUDY...COOL
AND CRUDDY. MOISTURE SHOULD SHIFT OUT OF THE AREA SUNDAY NIGHT AS
SOME SHORT WAVE RIDGING BUILDS ACROSS THE STATE.

.LONG TERM...MONDAY THROUGH FRIDAY

AN UPPER LOW/TROUGH WILL PUSH INTO CALIFORNIA MONDAY. SOME
DYNAMICS COULD IMPACT THE WEST/SOUTHWEST...BUT THE EAST SHOULD
REMAIN DRY UNDER UPPER LEVEL RIDGING AND RELATIVELY STABLE
CONDITIONS. THIS WILL BEGIN TO CHANGE MONDAY NIGHT...AS THE UPPER
LEVEL SYSTEM PULLS INTO THE GREAT BASIN WITH CHANCES OF PRECIP
GRADUALLY INCREASING ACROSS THE ENTIRE AREA AS THE DIFFLUENT FLOW
ALOFT OVERSPREADS THE REGION. THIS UPPER LOW IS EXPECTED TO
GRADUALLY PUSH ACROSS THE NORTHERN/CENTRAL ROCKIES TUESDAY AND
WEDNESDAY. BY WEDNESDAY...MODELS ARE SHOWING THIS UPPER
LOW/TROUGH FILLING IN...AND GETTING SHEARED OUT AS IT PUSHES INTO
THE PLAINS. TUESDAY AND TUESDAY NIGHT...LOOK TO BE THE BEST TIME
FOR WIDESPREAD PRECIPITATION...AS MODELS ARE SHOWING ABOVE AVERAGE
PRECIPITABLE WATER VALUES IN A MOIST EASTERLY SURFACE FLOW OVER
MUCH OF THE AREA. BOTH THE ECMWF AND GFS KEEP A RELATIVELY STABLE
ATMOSPHERE OVER THE NORTH AND EAST...WHILE THE WEST AND SOUTH
STILL SHOW SOME INSTABILITY. WILL KEEP MENTION OF THUNDER CONFINED
MAINLY TO THE WEST AND/OR SOUTH BOTH DAYS...AS THE GFS AND ECMWF
HAVE HINTED AT A STABLE...BUT RAINY ATMOSPHERE NORTH AND EAST.

ON THURSDAY...DESPITE BEING IN BETWEEN SYSTEMS...WITH WEAK RIDGING
OVER THE AREA...EXPECT ISOLATED TO LOCALLY SCATTERED CONVECTION
MAINLY OVER THE WEST. DRIER CONDITIONS ARE EXPECTED OVER THE
EAST...ESPECIALLY IN BASINS AWAY FROM THE MOUNTAINS.

MEDIUM RANGE MODELS THEN SHOW ANOTHER UPPER LOW OVER THE DESERT
SOUTHWEST/SOUTHERN ROCKIES BY FRIDAY. ALTHOUGH THE TRACK IS A BIT
FAR SOUTH...A RELATIVELY MOIST AND UNSTABLE ATMOSPHERE AND THE
FACT THE TRACK COULD CHANGE IS ENOUGH TO HAVE SLIGHT VALLEY/CHANCE
MOUNTAIN POPS FOR NOW.

TEMPERATURES WILL BE BELOW TO MUCH BELOW AVERAGE...ESPECIALLY FOR
HIGHS THROUGH AT LEAST WEDNESDAY...WITH TEMPS BECOMING MORE SEASONAL
THURSDAY AND FRIDAY.

&&

.AVIATION.../18Z ISSUANCE/

ISOLATED SHOWERS OVER THE REGION WILL SEE A GENERAL INCREASE IN
COVERAGE WITH A TRANSITION TO ISOLATED EMBEDDED THUNDERSTORMS THIS
AFTERNOON. THIS CONDITION WILL CONTINUE UNTIL 00Z-03Z...WHEN SHOWERS
AND ISOLATED THUNDER WILL DECREASE ACROSS MOST OF THE FORECAST AREA
EXCEPT FOR NORTHERN TERMINALS SUCH AS KCOD AND KWRL WHERE
-SHRA/VCSH/VCFG WILL PERSIST THROUGH THE FORECAST PERIOD. EXPECT
AREAS TEETERING BETWEEN VFR/MVFR THROUGH EARLY EVENING...WITH BRIEF
IFR CONDITIONS IN LOW CIGS DUE TO LOCALLY HEAVY RAIN. ALSO...EXPECT
GUSTY WIND AT TIMES AT MOST TERMINAL SITES TODAY IN HEAVIER SHOWERS.
THEN MOST TERMINAL SITES EAST OF THE DIVIDE SHOULD SEE IMPROVEMENT
TO VFR CONDITIONS...EXCEPT AGAIN FOR KCOD AND KWRL WHICH WILL
CONTINUE TO FLIRT WITH MVFR. ADDITIONALLY...MOUNTAINS WILL BE
OCCASIONALLY OBSCURED THROUGH THE FORECAST PERIOD.

&&

.FIRE WEATHER...

FIRE DANGER RELATIVELY LOW THROUGH THE WEEKEND AS SEASONAL TO COOL
AND RELATIVELY MOIST CONDITIONS PERSIST. HOWEVER...IT WILL BE
UNSTABLE AGAIN FRIDAY AND SATURDAY...OFFERING UP CHANCES FOR MORE
THUNDERSTORMS AND ASSOCIATED LIGHTNING. LATE SPRING SNOWS LIKELY TO
RETURN TO THE HIGHER ELEVATIONS AGAIN THIS WEEKEND...WHILE SNOW
LEVELS MAY EVEN FALL TO THE VALLEY AND BASIN FLOORS OF THE
AREA...MIXING WITH RAINFALL AT TIMES SATURDAY NIGHT AND EARLY SUNDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HATTINGS
LONG TERM...WM
AVIATION...BRAUN
FIRE WEATHER...HATTINGS
Hazardous weather outlook, May 15, 3:00 AM MST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT FRI MAY 15 2015

WYZ001>020-022>030-161200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS...SOME WITH HAIL...
GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY AND SUNDAY...SIGNIFICANT MOUNTAIN SNOWFALL POSSIBLE OVER THE
NORTHERN MOUNTAINS.

MONDAY...ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS...ESPECIALLY
OVER THE WEST AND SOUTHWEST.

TUESDAY AND WEDNESDAY...ANOTHER STORM SYSTEM HAS THE POTENTIAL TO
BRING WIDESPREAD MOUNTAIN SNOW...AND VALLEY RAIN OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS...HAIL...AS WELL AS
HEAVY RAINFALL OVER A HALF AN INCH. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, May 15, 11:09 AM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1209 PM MDT FRI MAY 15 2015

WYZ017-019-020-022-030-151930-
CASPER MOUNTAIN-EAST SWEETWATER COUNTY-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-WIND RIVER BASIN-
1209 PM MDT FRI MAY 15 2015

SHOWERS AND THUNDERSTORMS CONTINUE TO STREAM THROUGH SOUTHEASTERN
WYOMING THIS AFTERNOON...MAINLY IMPACTING EASTERN SWEETWATER...
SOUTHEASTERN FREMONT...AND NATRONA COUNTIES. STORMS MAY CONTAIN
GUSTY WIND TO 30 MPH...PERIODS OF HEAVY RAIN...AND SMALL HAIL. THOSE
ENJOYING OUTDOOR ACTIVITIES SHOULD KEEP AN EYE ON THE SKY AND SEEK
SHELTER INDOORS WHEN STORMS APPROACH YOUR AREA.

BRANHAM

The radar

The Riverton/Lander radar (KRIW), 54 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Fremont

When
May 15, 11:12 AM MST to 11:18 AM MST
Where
Fremont County, 5.67 mi SW of Moneta to 5.29 mi WSW of Moneta
Reported by
Public
Coordinates
43.121, -107.811

The public witnessed four funnel clouds south of US Highway 20/26 between Shoshoni and Moneta.

Flash Flood, Big Horn

When
May 15, 3:20 PM MST to 5:00 PM MST
Where
Big Horn County, 4.58 mi NE of Hyattville to 4.26 mi NE of Hyattville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
44.300, -107.539

Heavy rain of one-half to one inch inundated dry washes and arroyos in and around Medicine Lodge State Archaeological Site. Water and mud flowing out of one small canyon caused damage to at least six campsites in the middle portion of the site.

Flash Flood, Park

When
May 15, 3:40 PM MST to 4:20 PM MST
Where
Park County, 0.26 mi N of Cody to 0.57 mi ENE of Cody
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
44.524, -109.069

A thunderstorm rapidly developed to the south of Cody and tracked north over the city producing heavy rain and copious amounts of small hail. Hail drifts were measured in feet in some areas with a few low spots accumulating close to six feet of hail. The hail prevented the heavy rain from draining easily and water accumulated on area roads. Several business owners in downtown Cody reported minor flooding as the water piled up in the streets, especially along Sheridan Avenue. A bakery had water on the floors and in the basement and a gift shop flooded.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570217, 583105, 583106.